What Happens If You Take Too Much Melatonin, According to Pharmacists
The sleepy-time supplement can have side effects.
Whether it takes you forever to drift off or you tend to wake up frequently throughout the night, you may have considered taking melatonin, a common supplement used to achieve better quality sleep. But as with any other supplement, it's important to be mindful of your dosages. As they say, it is possible to have too much of a good thing, and that's definitely true of melatonin. In fact, a 2022 study found that the number of melatonin poisoning–related calls increased sixfold between 2012 and 2021.
Melatonin is a hormone that your brain naturally produces to help regulate your sleep-wake cycle. Research has shown that taking a melatonin supplement can improve insomnia, as well as help people fall asleep faster and stay asleep longer.
HaVy Ngo-Hamilton, PharmD, a BuzzRx Clinical Consultant, notes that the U.S. Food & Drug Administration (FDA) does not regulate dietary supplements like melatonin. However, according to Ngo-Hamilton, the usual safe and effective dose range is 0.5 mg to 5 mg at bedtime. She says taking 8-10 milligrams for up to six months can be helpful for some people with severe sleep issues, but does not recommend taking more than 10 milligrams daily.
"You should always take the lowest dose of melatonin that helps you sleep," she tells Best Life. Read on to find out what could happen if you take more melatonin than your body needs.
READ THIS NEXT: If You Wake Up Often at Night, You Could Be Lacking This Nutrient.
You might feel groggy.
While the right amount of melatonin may help you wake up feeling rested, taking too much may actually have the opposite effect. According to Ngo-Hamilton, excess melatonin can disrupt your circadian rhythms, potentially leading to poorer quality sleep. That'll leave you feeling extra groggy for the first few hours after you wake up. You may feel low in energy, need to press the snooze button a few times, or find it difficult to get out of bed.
However, Ngo-Hamilton notes that melatonin clears out of the body pretty quickly, so these symptoms shouldn't last all day long. As long as you take a moderate dose of melatonin about 30 minutes to an hour before bedtime, and do not have to wake up in less than five hours, you probably won't have grogginess as a side effect, she says.
READ THIS NEXT: I'm a Pharmacist, and These Are the Supplements I Won't Take.
You could experience nausea or vomiting.
When you take too much melatonin, your body simply tries to get rid of it—and after grogginess, nausea is one of the most common side effects of taking too much melatonin. In extreme cases, you may actually vomit, says Ngo-Hamilton, who explains that vomiting is your body's emergency response to poisoning.
You may experience blood pressure changes.
In some cases, too much melatonin can raise your blood pressure, says Ngo-Hamilton. This is especially true if you take blood pressure medication, the Mayo Clinic advises.
Because even safe doses of melatonin can cause dangerous spikes in blood pressure, their experts don't recommend taking it at all if you're already on medication for hypertension. Needless to say, it's even riskier to take high doses of melatonin if you have this condition.
For more health news sent directly to your inbox, sign up for our daily newsletter.
You might get a headache.
Paul Peak, PharmD, VP of Clinical Pharmacy at Sedgwick, says it's also common to get a headache after taking an excessive amount of melatonin. You can take an over-the-counter pain reliever to help alleviate this symptom.
If you think you've taken a little too much melatonin, Ngo-Hamilton says the best thing to do is just wait for it to leave your system, which usually takes about five hours. However, if you start experiencing vomiting, trouble breathing, or excessive sleepiness that won't subside, it's best to contact poison control or call 911.
Best Life offers the most up-to-date information from top experts, new research, and health agencies, but our content is not meant to be a substitute for professional guidance. When it comes to the medication you're taking or any other health questions you have, always consult your healthcare provider directly.